University of Hertfordshire

From the same journal

By the same authors

The lattice and semigroup structure of multipermutations

Research output: Contribution to journalArticlepeer-review

Documents

View graph of relations
Original languageEnglish
JournalInternational Journal of Algebra and Computation
Volume32
Issue2
Early online date10 Nov 2021
DOIs
Publication statusE-pub ahead of print - 10 Nov 2021

Abstract

We study the algebraic properties of binary relations whose underlying digraph is smooth, that is, has no source or sink. Such objects have been studied as surjective hyper-operations (shops) on the corresponding vertex set, and as binary relations that are defined everywhere and whose inverse is also defined everywhere. In the latter formulation, they have been called multipermutations. We study the lattice structure of sets (monoids) of multipermutations over an n-element domain. Through a Galois connection, these monoids form the algebraic counterparts to sets of relations closed under definability in positive first-order logic without equality. We show one side of this Galois connection, and give a simple dichotomy theorem for the evaluation problem of positive first-order logic without equality on the class of structures whose preserving multipermutations form a monoid closed under inverse. These problems turn out either to be in Logspaceor to be Pspace-complete. We go on to study the monoid of all multipermutations on an n-element domain, under usual composition of relations. We characterize its Green relations, regular elements and show that it does not admit a generating set that is polynomial on n.

Notes

Publisher Copyright: © 2021 World Scientific Publishing Company.

ID: 22620785